Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 27, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 25, 2008, 4:45 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 105 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2008, 4:45 PM MST (23:45 UTC)
- Expired
- Aug 25, 2008, 6:30 PM MST
- In force
- 105 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 46 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 5:15 PM MST | FLASH FLOOD | 4 S Laveen, AZ | HOUSES FLOODED AND WATER RESCUES FROM FLASH FLOOD AT 35TH AVE AND DOBBINS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.8 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 841 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 1734 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KPSR 252345 FFWPSR AZC013-021-260130- /O.NEW.KPSR.FF.W.0027.080825T2345Z-080826T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 445 PM MST MON AUG 25 2008 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITY OF LAVEEN... EXTREME NORTHWESTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE COMMUNITY OF KOMATKE... * UNTIL 630 PM MST * AT 432 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAINFALL FROM A THUNDERSTORM OVER THE WARNED AREA. * RAINFALL AMOUNTS OF UP TO 1.5 INCHES HAVE FALLEN OVER SOUTH MOUNTAIN AND ADJOINING HIGHER TERRAIN AREAS. SMALL WASHES THAT FEED INTO THE GILA AND SALT RIVERS WILL HAVE FLOW...AND LOW WATER CROSSINGS IN THE AREA WILL BE COME INUNDATED...ESPECIALLY ALONG BASELINE ROAD FROM 91ST AVENUE...EAST TO 24TH STREET. ADDITIONAL RAINFALL AMOUNTS OF UP TO 1.0 INCH IN AN HOUR ARE POSSIBLE...AND THIS WILL LEAD TO INCREASED FLOW IN WASHES AND STREAMS IN THE WARNED AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PHOENIX. LAT...LON 3342 11226 3344 11195 3322 11205 3322 11228 $$ MEYERS
1 follow-up statement
000 WGUS75 KPSR 260124 FFSPSR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 624 PM MST TUE AUG 25 2008 AZC013-021-260130- /O.CON.KPSR.FF.W.0027.000000T0000Z-080826T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MARICOPA AZ-PINAL AZ- 624 PM MST TUE AUG 25 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR EXTREME NORTHWESTERN PINAL AND CENTRAL MARICOPA COUNTIES... AT 613 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS OVER THE WARNED AREA HAD DECREASED SIGNIFICANTLY AND RAINFALL TOTALS SINCE 545 PM WERE GENERALLY LESS THAN ONE TENTH OF AN INCH. AS A RESULT THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 630 PM. AT 515 PM...FLASH FLOODING OCCURRED IN LAVEEN...AND WATER RESCUES WERE NEEDED. HOUSES WERE FLOODED AT 35TH AVENUE AND DOBBINS. MOTORISTS IN THE WARNED AREA SHOULD STILL BE ALERT FOR WATER COVERED ROADS AND LOW LYING AREAS...AND FLOWING WASHES...AND SHOULD DRIVE WITH CAUTION. AVOID DRIVING THROUGH WATER COVERED ROADS. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAVEEN LAT...LON 3342 11226 3344 11195 3322 11205 3322 11228 $$ CJB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:35 PM MST, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 25, 3:35 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 335 PM MST MON AUG 25 2008 SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION && .SYNOPSIS... ABUNDANT MOISTURE FROM TROPICAL STORM JULIO WILL CONTINUE TO STREAM INTO THE DESERT SOUTHWEST OVER THE NEXT COUPLE OF DAYS...PRODUCING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTH-CENTRAL ARIZONA AND SOUTHEAST CALIFORNIA THIS EVENING...AND AGAIN TUESDAY. THE STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL AND STRONG GUSTY OUTFLOW WINDS. THIS COOLER...MOIST PATTERN WILL CONTINUE INTO WEDNESDAY FOR CONTINUED THREAT OF THUNDERSTORMS. MOISTURE AND STORM COVERAGE BEGIN TO WANE AND TEMPERATURES WARM SLIGHTLY THE LATTER PART OF THE WEEK. && .DISCUSSION... THE INFLUX OF LOW TO MID-LEVEL MOISTURE FROM TROPICAL STORM JULIO AND A GOOD AMOUNT OF SURFACE INSOLATION AND HEATING OVER THE CENTRAL DESERTS HAS FACILITATED AN EARLY START TO CONVECTION...MAINLY OVER NORTHWEST PINAL COUNTY AND THE HIGHER TERRAIN EAST OF PHOENIX. THE HIGHER ELEVATIONS THROUGHOUT SOUTH-CENTRAL ARIZONA...LA PAZ COUNTY AND EXTENDING INTO EASTERN RIVERSIDE COUNTY (INCLUDING JTNP)...THESE AREAS WILL HAVE THE GREATEST POTENTIAL FOR HEAVY RAINFALL AMOUNTS THAT COULD LEAD TO LOCALIZED FLASH FLOOD CONCERNS. ACROSS THE LOWER DESERT ELEVATIONS...THERE IS STILL A SUBSTANTIAL DEPTH TO THE DRIER SUBCLOUD LAYER WHICH IS FAVORABLE FOR STRONG DOWNBURST WINDS IN EXCESS OF 50 MPH...AND ISOLATED SEVERE THUNDERSTORMS. BASED ON THE PATTERN...PUT AREAL POP COVERAGE (ISOLATED TO SCATTERED) INTO THE WEATHER GRIDS FOR MOST OF OUR CWA...INCLUDING JTNP...FOR THIS AFTERNOON/EVENING. WITH THE MOISTURE AND CONVECTIVE ACTIVITY...DAYTIME TEMPERATURES ARE EXPECTED TO BE SEVERAL DEGREES COOLER TUESDAY. THE FORECAST BECOMES A LITTLE TRICKIER...ESPECIALLY IF AIRMASS GETS WORKED OVER ON A LARGE-SCALE BASIS TONIGHT. BASED ON THE TRACK OF T.S. JULIO AND MOISTURE FLOW...KEPT CHANCE POPS GOING FOR ALL OUR AZ ZONES TUESDAY AFTERNOON AND EVENING. PREVIOUS DISCUSSION... WEDNESDAY THRU FRIDAY SHOULD SEE A DEFINITE DOWNSWING IN ACTIVITY AS A SOMEWHAT DRIER FLOW PREVAILS. HOWEVER...MODERATE ELY STEERING FLOW WILL GIVE US PAUSE TO TOTALLY TAKE OUT MENTION OF PRECIP UNTIL ABOUT FRIDAY WHEN AIRMASS APPEARS TO BE AT ITS DRIEST. WILL LEAVE SLIGHT CHANCES GOING BY FRIDAY ONLY OVER HIGHER TERRAIN OF ZONE 24. SATURDAY AND SUNDAY...MEDIUM RANGE MODELS...BOTH EURO AND GFS...ARE STILL STRONGLY SUGGESTING ANOTHER UPSWING IN MOISTURE AND RESULTANT CONVECTION DURING THE UPCOMING HOLIDAY WEEKEND. THIS IS THE RESULT OF THE PROGS DEVELOPING A STRONG RETURN S/SELY FLOW AROUND W COAST TROF AND SUBTROPICAL RIDGE SHIFTING TO OUR E. FOR NOW...WILL TWEAK POPS UP A BIT ON SAT/SUNDAY AS A LEAD-IN...COULD BE INTERESTING. && .AVIATION... INCREASED MOISTURE...DEEP SOUTHEASTERLY FLOW...AND A WEAK DISTURBANCE FROM THE WEST ARE ALL INDICATING THAT AN ACTIVE AFTERNOON AND EVENING MAY BE IN STORE FOR MOST OF THE FORECAST AREA. EXPECT ACTIVITY TO BECOME MORE WIDESPREAD THIS AFTERNOON ACROSS CENTRAL AND SOUTHWEST ARIZONA...WITH INCREASING CHANCES OF THUNDERSTORMS THIS EVENING FOR THE GREATER PHOENIX AREA. STORMS WILL BE HEAVY RAIN PRODUCERS...WITH SOME BRIEF GUSTY WINDS...REDUCED VISIBILITIES...AND LOWER CIGS IN THE VICINITY OF ANY CONVECTION. IN ADDITION...ABRUPT WIND SHIFTS WITH GUSTS AROUND 30 KTS WILL BE POSSIBLE WITH ANY OUTFLOW BOUNDARIES THAT MAY MAKE THEIR WAY TOWARDS THE DESERT FLOOR...BUT EXACT TIMING AND DIRECTION IS TOO DIFFICULT TO PINPOINT AT THIS TIME. CONVECTION IS LIKELY TO EXTEND TO THE LOWER COLORADO RIVER VALLEY...AND PERHAPS FARTHER WESTWARD...POSSIBLY AFFECTING KYUM/KBLH THIS AFTERNOON. ACTIVITY WILL DECREASE OVERNIGHT...WITH A FEW LINGERING SHOWERS OR THUNDERSTORMS STILL POSSIBLE. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... WEDNESDAY THROUGH SUNDAY... A RATHER SLIGHT DRYING AND WARMING TREND IS EXPECTED ACROSS THE REGION WEDNESDAY THROUGH FRIDAY AS HIGH PRESSURE BUILDS IN FROM THE NORTHWEST. TOWARD NEXT WEEKEND MOISTURE LEVELS AND PRECIPITATION CHANCES WILL INCREASE AS A BROAD AREA OF LOW PRESSURE APPROACHES THE WESTERN UNITED STATES. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...MEYERS/ESTLE AVIATION...ROGERS FIRE WEATHER...INIGUEZ
Hazardous weather outlook, Aug 25, 6:17 AM MST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 617 AM MST MON AUG 25 2008 AZZ020>028-CAZ030>033-260100- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 617 AM MST MON AUG 25 2008 /617 AM PDT MON AUG 25 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA... SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA... EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND EVENING HOURS ACROSS THE ENTIRE AREA. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 50 MPH...HEAVY RAIN AND HAIL...WITH AREAS OF BLOWING DUST POSSIBLE IN THE DESERTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL CONTINUE TO BE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS THE AREA TUESDAY INTO THURSDAY...WITH THE BEST CHANCES OVER THE HIGHER TERRAIN. AFTER A BRIEF LULL IN THUNDERSTORM CHANCES ON FRIDAY...THE THREAT WILL INCREASE AGAIN BY SATURDAY AND ESPECIALLY SUNDAY. AGAIN...STRONGEST STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...HEAVY RAIN AND HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX ESTLE
In the hours before
Local storm report, Aug 25, 1:20 PM MST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
120 PM MST MON AUG 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM DUST STORM LA PALMA 32.88N 111.51W
08/25/2008 PINAL AZ TRAINED SPOTTER
DUST STORM WITH VISIBILITY LEASS THAN 1/8TH OF A MILE
&&
KINCAIDLocal storm report, Aug 25, 1:41 PM MST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
141 PM MST MON AUG 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM DUST STORM ARIZONA CITY 32.75N 111.67W
08/25/2008 PINAL AZ TRAINED SPOTTER
50 FT VISIBILITY IN BLOWING DUST.
&&
ROGERSLocal storm report, Aug 25, 3:31 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
331 PM MST MON AUG 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND GST 2 E GILBERT 33.33N 111.73W
08/25/2008 E50.00 MPH MARICOPA AZ NWS EMPLOYEE
ESTIMATED WIND GUST OF 50 KTS. DENSE BLOWING DUST.
0320 PM TSTM WND DMG QUEEN CREEK 33.24N 111.64W
08/25/2008 MARICOPA AZ TRAINED SPOTTER
LARGE PALO VERDE TREE UPROOTED. VISIBILITY LESS THAN ONE
QUARTER OF A MILE IN BLOWING DUST.
0320 PM DUST STORM CHANDLER 33.29N 111.87W
08/25/2008 MARICOPA AZ NWS EMPLOYEE
VISIBILITY OF ONE EIGHTH OF A MILE AT PECOS AND COOPER
ROADS.
&&
ROGERSLocal storm report, Aug 25, 3:36 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
336 PM MST MON AUG 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG GILBERT 33.33N 111.76W
08/25/2008 MARICOPA AZ NWS EMPLOYEE
LARGE TREE FELL ONTO CHANDLER BLVD BETWEEN COOPER AND
GILBERT RDS.
&&
KINCAIDLocal storm report, Aug 25, 3:50 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
350 PM MST MON AUG 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND GST CHANDLER 33.29N 111.87W
08/25/2008 M67 MPH MARICOPA AZ AWOS
WIND GUST TO 67 MPH AT CHANDLER AIRPORT
&&
KINCAIDThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 1:24 PM MST | Dust Storm Warning | PSR | 96 min | |
| Aug 25, 1:28 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 25, 2:15 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 60 min |
| Aug 25, 2:28 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 21 min |
| Aug 25, 2:50 PM MST | Areal Flood Advisory | PSR | Pinal | 93 min |
| Aug 25, 3:06 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 54 min |
| Aug 25, 3:17 PM MST | Dust Storm Warning | PSR | 103 min | |
| Aug 25, 3:29 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 2 hr |
| Aug 25, 3:48 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Yuma | 42 min |
| Aug 25, 3:58 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 62 min |
| Aug 25, 4:00 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 2 hr |
| Aug 25, 4:07 PM MST | Flash Flood Warning | PSR | La Paz | 53 min |
| Aug 25, 4:50 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 25 min |
| Aug 25, 4:55 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 65 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.